MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSTD0615
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/30/2015
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the penumbra smart coil (smart coil) pusher assembly; the coil was intact with the pusher assembly and offset.Conclusions: evaluation of the returned device could not confirm the complaint.The smart coil was cycled multiple times through the introducer sheath and a demonstration microcatheter without an issue.Therefore, the root cause of the coil not being able to advance through another manufacturer's catheter could not be determined.Further evaluation revealed that the smart coil embolization coil was offset.This type of damage typically occurs due to improper handling during use.If the device is advanced and resistance occurs, damage such as this may occur.These devices are 100% functionally tested during in-process inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils (smart coils).During the procedure, while the physician was attempting to advance a smart coil out of its introducer sheath and into another manufacturer's microcatheter, it became stuck at the coil and pusher assembly junction and was unable to be advanced any further.It was reported that no resistance was felt while advancing the smart coil.The physician removed the smart coil from the patient and completed the procedure using a new smart coil.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5434094
Report Number3005168196-2016-00160
Device Sequence Number10889634
Product Code HCG
UDI-Device Identifier00814548014661
UDI-Public00814548014661
Combination Product (Y/N)N
Initial Reporter CountryPL
PMA/510(K) Number
K151572
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/14/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date08/09/2020
Device Catalogue Number400SMTSTD0615
Device Lot NumberF65244
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/09/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/14/2016
Initial Report FDA Received Date02/12/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age56 YR